Paclitaxel-induced neutrophilic adverse reaction and acral erythema.
Acta Derm Venereol 90
Letters to the Editor 2010 Epub ahead of print
© 2010 The Authors. doi: 10.2340/00015555-0956
Journal Compilation © 2010 Acta Dermato-Venereologica. ISSN 0001-5555
Paclitaxel, a microtubule-stabilizing anti-neoplastic agent
that belongs to the family of taxanes, is used in the tre-
atment of advanced and/or refractory lung, breast, head,
neck and other epithelial cancers. Site-specific reactions,
such as inflammation at injection sites or cellulitis after
extravasation (1), have been reported. Adverse cutaneous
reactions associated with paclitaxel treatment include
bullous fixed drug eruption (2), erythema multiforme (3),
pustular eruption (4), scleroderma-like cutaneous lesions
(5), onycholysis (6), and acral erythema (one case) (7).
Of note, acral erythema (erythrodysesthesia) has been
reported with multi-drug chemotherapy protocols that
included paclitaxel (8, 9). We report here the first case
of paclitaxel-induced neutrophilic adverse reaction with
concomitant acral erythema, and highlight the mecha-
nisms that may be involved.
A 77-year-old Caucasian woman undergoing chemotherapy for breast
cancer presented with mildly sensitive skin lesions on the dorsal
hands and painful lesions on the lower extremities. She had been
treated with weekly intravenous paclitaxel for 3 months, and the skin
lesions were noticed after the second cycle of the drug, flared after
each subsequent dose of the medication. There was no history of fever
or other systemic symptoms, and no prior trauma to the extremities.
The treatment protocol involved premedication with diphenhydra-
mine and ranitidine 3 h prior to receiving paclitaxel. Other medi-
cations during this period were alendronate sodium, levothyroxine,
vitamin D and aspirin. The patient had been taking these medications
for several years prior to paclitaxel exposure and continued taking
them after the skin lesions resolved. Physical examination revealed
erythematous, mildly edematous, tender papules and plaques on
the dorsal hands (Fig. 1a), palms, dorsal feet and soles, as well as
multiple, tender, erythematous, dusky red or violaceous papules and
plaques symmetrically on the lower extremities (Fig. 1b).
Biopsy specimens from the left leg demonstrated hyperkeratosis,
acanthosis, spongiosis, dyskeratosis with occasional satellite cell
necrosis, and a moderately dense predominantly neutrophilic infil-
trate (Fig. 2). Stains for microorganisms (Gram and Giemsa) were
negative. Complete blood cell count and differential, urinalysis,
electrolytes, liver function tests, serum protein electrophoresis,
hepatitis serologies and autoantibody profile (antinuclear, SSA,
SSB and anti-neutrophic cytoplasmic antibodies) were within
normal limits. Treatment with clobetasol 0.05% cream was not
helpful. The lesions on the legs resolved spontaneously over the
course of several weeks after the last cycle of paclitaxel.
Paclitaxel is the only drug in this patient’s regimen that
has been reported to cause acral erythema (known also as
erythrodysesthesia or toxic erythema of chemotherapy)
(7). The lesions on the hands were noticed 2 weeks into
her weekly treatment of paclitaxel, flared after each sub-
sequent dose of the medication, and disappeared within
2 weeks after discontinuation of the drug; this clinical
course is consistent with chemotherapy-induced acral ery-
thema. To our knowledge, development of a neutrophilic
adverse reaction has not been reported with paclitaxel
treatment. The differential diagnosis for the lesions on
the legs includes Sweet’s syndrome (acute febrile neu-
trophilic dermatosis), Sweet’s-like drug hypersensitivity,
rheumatoid neutrophilic dermatosis, neutrophilic eccrine
hidradenitis, panniculitis and vasculitis. There has been
a report (10) of a “neutrophilic dermatosis of the dorsal
hands”, but the course and clinical features of the hand
lesions in our patient were not the same.
The histological feature of a predominantly neutrophi-
lic infiltrate in this case is suggestive of Sweet’s syndrome
or rheumatoid neutrophilic dermatosis. However, the
Paclitaxel-induced Neutrophilic Adverse Reaction and Acral Erythema
Antonio Cruz1, Tecla Temu2, Gladys Hines-Telang1 and George Kroumpouzos1*
1Department of Dermatology, Rhode Island Hospital, APC 10, Brown Medical School, 593 Eddy Street, Providence, RI 02903, and 2Warren Alpert Medical
School of Brown University, Providence, Rhode Island, USA. *E-mail: firstname.lastname@example.org
Accepted May 25, 2010.
Fig. 1. (a) Erythematous macules and
papules on the dorsa of the hands. (b) Tender
erythematous or violaceous papules and
plaques on the legs.
Letters to the Editor
satellite cell necrosis (Fig. 2) in our case is indicative of
a cytotoxic mechanism or graft-versus-host (GvH)-like
reaction which can be seen in drug eruptions and not in
Sweet’s syndrome or rheumatoid neutrophilic dermatosis.
The typical presentation of Sweet’s syndrome is marked
by leukocytosis, fever, and malaise in 78% of patients
(11). In our patient, the morphology of lesions and absen-
ce of infection, fever and leukocytosis do not support the
diagnosis of Sweet’s syndrome, and she was not taking
any of the medications that can cause a Sweet’s-like drug
hypersensitivity (11). She had no history of rheumatoid
arthritis, and her lesions did not follow the clinical course
of rheumatoid neutrophilic dermatosis (11, 12).
A drug-induced neutrophilic adverse reaction in our case
is favored by the clinical course of the lesions, which were
noticed after the second cycle of paclitaxel chemotherapy
and resolved spontaneously after discontinuation of the
medication. This case is also unique, in that it demonstrates
cytotoxic effects (dyskeratosis, satellite cell necrosis) and a
conspicuous neutrophilic infiltrate, both induced by pacli-
taxel. Chemotherapy-induced acral erythema is believed to
be the result of a direct cytotoxic effect of anti-metabolites or
alkylating agents (cytarabine, methotrexate, 5-fluorouracil,
mercaptopurine) or, alternatively, a GvH-like or host-versus-
altered host-type reaction (13). Paclitaxel, which is neither
an anti-metabolite nor an alkylating agent, has been repor-
ted to cause acral erythema, presumably through a unique
GvH-like reaction independent of nucleotide metabolism
(7). Perhaps an altered clone of lymphocytes generated by
this drug activity may result in a host-versus-altered host
reaction (13). Certain histopathologic features in our case
(apoptotic keratinocytes, exocytosis of mononuclear cells
and focal areas of hydropic degeneration of the basal cell
layer) are reminiscent of a GvH-like reaction. The mecha-
nisms that cause the neutrophilic dermatosis in our case may
be related to immune complex formation with subsequent
cell adhesion and release of chemotactic cytokines, as seen
in other neutrophilic reactions (14). As illustrated in this
case, paclitaxel may cause a neutrophilic reaction and acral
erythema, possibly through different mechanisms.
Stanford BL, Hardwicke F. A review of clinical experience 1.
with paclitaxel extravasations. Support Care Cancer 2003;
Young PC, Montemarano AD, Lee N, Sau P, Weiss RB, 2.
James WD. Hypersensitivity to paclitaxel manifested as
a bullous fixed drug eruption. J Am Acad Dermatol 1996;
Payne JY, Holmes F, Cohen PR, Gagel R, Buzdar A, 3.
Dhingra K. Paclitaxel: severe mucocutaneous toxicity in
a patient with hyperbilirubinemia. South Med J 1996; 89:
Weinberg JM, Egan CL, Tangoren IA, Li LJ, Laughinghouse 4.
KA, Guzzo CA. Generalized pustular dermatosis following
paclitaxel therapy. Int J Dermatol 1997; 36: 559–560.
Kupfer I, Balguerie X, Courville P, Chinet P, Joly P. Sclero- 5.
derma-like cutaneous lesions induced by paclitaxel: a case
study. J Am Acad Dermatol 2003; 48: 279–281.
Link CJ Jr, Sarosy GA, Kohn EC, Christian MC, Davis 6.
P, Adamo DO, et al. Cutaneous manifestations of Taxol
therapy. Invest New Drugs 1995; 13: 261–263.
De Argila D, Dominguez JD, Iglesias L. Taxol-induced acral 7.
erythema. Dermatology 1996; 192: 377–378.
Bafaloukos D, Papadimitriou C, Linardou H, Aravantinos 8.
G, Papakostas P, Skarlos D, et al. Combination of pegylated
liposomal doxorubicin (PLD) and paclitaxel in patients
with advanced soft tissue sarcoma: a phase II study of the
Hellenic Cooperative Oncology Group. Br J Cancer 2004;
Bafaloukos D, Linardou H, Aravantinos G, Papadimitriou 9.
C, Bamias A, Fountzilas G, et al. A randomized phase II
study of carboplatin plus pegylated liposomal doxorubicin
versus carboplatin plus paclitaxel in platinum sensitive
ovarian cancer patients: a Hellenic Cooperative Oncology
Group study. BMC Med 2010; 8: 3.
Rockers KM, Fielder LM. Neutrophilic dermatosis of the 10.
dorsal hands. Cutis 2009; 83: 37–39.
Callen JP. Neutrophilic dermatoses. Dermatol Clin 2002; 11.
Defaria D, Kroumpouzos G. Rheumatoid neutrophilic der-12.
matitis as the only presenting sign of seronegative arthritis.
Acta Derm Venereol 2004; 84: 236–237.
Beard JS, Smith KJ, Skelton HG. Combination chemot-13.
herapy with 5-fluorouracil, folinic acid, and a-interferon
producing histologic features of graft-versus-host disease.
J Am Acad Dermatol 1993; 29: 325–330.
Yamamoto T, Ohukubo H, Nishioka K. Rheumatoid neu-14.
trophilic dermatitis. Int J Dermatol 1994; 11: 798–800.
Fig. 2. (A) Biopsy from left leg shows hyperkeratosis, acanthosis and
focal areas of hydropic degeneration of the basal cell layer. (B) Moderately
dense, predominantly neutrophilic dermal infiltrate with nuclear dust. (C)
High-power magnification demonstrates keratinocytes with pink glassy
cytoplasms, dysmaturation, dyskeratosis, mild spongiosis, and mononuclear
cell exocytosis. Insert: occasional satellite cell necrosis (haematoxylin-eosin
stain: (A) ×4; (B) ×10, (C) ×20).
Acta Derm Venereol 90